Kansas, 2016

Tornado and Flash Flood in Kansas, May 26 to 30, 2016

May 26 to 30, 2016 · NWS ICT · 80 events in 18 counties and zones

Another round of late May storms produced very strong winds and damaging hail to central Kansas on both the 26th and 27th. Very large hail up to baseball size was noted along with a significant amount of flooding due to the heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
80

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Another round of late May storms produced very strong winds and damaging hail to central Kansas on both the 26th and 27th. Very large hail up to baseball size was noted along with a significant amount of flooding due to the heavy rains. These rains prolonged the localized flooding for a few days and also caused river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 11:36 AM CST, 23 minutes earlier.

Area forecast discussion, May 26, 11:36 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1236 PM CDT THU MAY 26 2016

.SHORT TERM...(Today through Saturday Night)
Issued at 355 AM CDT Thu May 26 2016

Forecast Headline:
Severe thunderstorm potential remains high from late this afternoon
thru tonight with very large hail and tornadoes the greatest
threats.

This Afternoon & Tonight:
During the night a deep upper-deck trof was positioned over AZ. The
upper trof is still expected to push slowly E across the Srn
Rockies today & is still expected to experience cyclogenesis as it
begins to lift very slowly NE from Nrn NM late tonight, with the
upper cyclone reaching the CO/KS border early Fri Morning. As this
character lifts NE sfc cyclongenesis will increase considerably as
the sfc low ventures from NE NM to the TX/OK Panhandles/SE CO/SW KS
region this afternoon. The ultra-high octane moisture streaming N
will team with the greatly increasing deep-layer shear, both speed
& directional, to trigger severe thunderstorms across most of KICT
Country late this afternoon & this evening. Although it won't be
quite as warm/hot yesterday, the extremely rich moisture would be
more than sufficient to cause extreme destablization. CAPES will
experience an adrenaline rush with SBCAPES & MLCAPES projected to
reach 4,000-5,500 J/KG & primarily 3,500-4,000 J/KG, respectively &
deep-layer bulk shear increasing to 40-60 KTS & an E-W sfc boundary
forming near I-70, there will be supercells that'll be capable of
very large hail that now is likely to reach around baseball-sized
& tornadoes. Areas at greatest risk for such large hail & tornadoes
would be from Southern Nebraska to nearly all of Central KS. SPC
continues to assign "Enhanced Risk" to these areas but wouldn't be
surprised to see them up the ante to " MODERATE Risk". Stay tuned.

*Corrected risk in last line.

This Weekend:
With the overall pattern making very slow ewd progress, more
thunderstorms will fire across the region. Although the projected
instability & deep-layer shear won't be as impressive, plus the
absence of a lower-deck focusing mechanism, still expect a few
strong-severe thunderstorms to develop Fri Afternoon & Evening
with the convection weakening Fri Night. Scattered thunderstorms
will continue thru the weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 355 AM CDT Thu May 26 2016

The GFS & ECMWF continue to agree quite well with overall pattern
 with both depicting a weak zonal regime Sunday & Sunday Night. A
2nd upper-deck trof is forecast to move E & like it's predecessor
it'll move slowly E & strengthen as it digs across Srn CA. A lead
shortwave will eject NE, likely reaching Wrn OK & Wrn KS Sun
Afternoon. As such, there'll be several rounds of thunderstorms
from Sun Afternoon thru next Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu May 26 2016

Major concern is convective potential and confidence in timing is
low. Ongoing elevated showers/thunderstorms will track close to
KGBD/KHUT/KICT and possibly KSLN over the first couple of hours
of forecast. Stronger storms are likely mid-late afternoon, but
exact location and timing is suspect. This seems most likely
at KHUT/KGBD, but is possible at all sites except KCNU. IFR
conditions are likely with storms with winds of 35g45kt likely.
Given soupy airmass will remain in place, anticipate mvfr/ifr
condition to return later tonight. -howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  67  81  63 /  50  60  50  40
Hutchinson      85  65  82  60 /  60  60  50  40
Newton          84  65  80  62 /  60  60  50  40
ElDorado        84  66  80  64 /  60  60  50  50
Winfield-KWLD   85  67  81  64 /  50  60  50  40
Russell         85  62  82  57 /  50  50  40  40
Great Bend      86  62  83  57 /  50  50  40  30
Salina          85  65  81  61 /  60  70  50  60
McPherson       85  65  81  60 /  60  60  50  40
Coffeyville     84  68  81  66 /  50  50  60  50
Chanute         84  67  79  65 /  50  60  60  60
Iola            84  66  79  65 /  50  60  60  60
Parsons-KPPF    84  68  80  65 /  50  60  60  50

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...PJH
Hazardous weather outlook, May 26, 11:57 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1257 PM CDT THU MAY 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1257 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS HIGH ACROSS CENTRAL
AND EASTERN KANSAS. AREAS AT GREATEST RISK ARE ALONG AND
NORTHWEST OF THE TURNPIKE...WHERE VERY LARGE HAIL...DAMAGING WINDS
AND VERY HEAVY RAIN ARE EXPECTED. A FEW TORNADOES ARE ALSO POSSIBLE.

FOR SOUTHEAST KANSAS...HAIL MAY BE AS LARGE AS GOLFBALLS ALONG
WITH WINDS AROUND 65 MPH AND VERY HEAVY RAINS THAT MAY CAUSE
FURTHER FLOODING.

FLOOD WARNINGS HAVE BEEN POSTED FOR BOTH RIVER AND AREAL FLOODING.
CHECK THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION
FRIDAY AFTERNOON AND FRIDAY NIGHT WITH HAIL UP TO GOLFBALL-SIZED
AND 60 TO 70 MPH WINDS.

THERE REMAINS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS
SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT THAT MAY PRODUCE
SMALL HAIL AND 40 TO 50 MPH WINDS. THE GREATER THUNDERSTORM
POTENTIAL WOULD BE AREA WIDE FROM SUNDAY THRU TUESDAY. STRONG TO
SEVERE THUNDERSTORMS ARE ANTICIPATED.

HEAVY RAINFALL MAY RESULT IN FLOODING ALONG THE NEOSHO RIVER IN
SOUTHEAST KANSAS.

GIVEN THE UNCERTAINTY THROUGHOUT THE PERIOD...PLEASE CHECK LATER
OUTLOOKS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, May 26, 11:12 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1212 PM CDT THU MAY 26 2016

KSZ091-092-261745-
HARPER KS-SUMNER KS-
1212 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  WEST CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1209 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ANTHONY...MOVING NORTHEAST AT
  40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ANTHONY...HARPER...ARGONIA...MILAN...BLUFF CITY...DANVILLE...
  FREEPORT AND RUNNYMEDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3710 9808 3739 9806 3739 9799 3728 9764
      3704 9792
TIME...MOT...LOC 1709Z 203DEG 34KT 3716 9794

RITZMAN
Special weather statement, May 26, 11:31 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1231 PM CDT THU MAY 26 2016

KSZ082-083-092-261800-
SEDGWICK KS-KINGMAN KS-SUMNER KS-
1231 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 100 PM CDT

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CONWAY SPRINGS...MOVING
  NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLEARWATER...CHENEY...CONWAY SPRINGS...NORWICH...
  VIOLA AND LAKE AFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3733 9780 3738 9780 3739 9787 3767 9785
      3755 9738 3729 9769
TIME...MOT...LOC 1729Z 203DEG 34KT 3738 9775

RITZMAN
Special weather statement, May 26, 11:47 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT THU MAY 26 2016

KSZ083-092-261815-
SEDGWICK KS-SUMNER KS-
1247 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTH CENTRAL SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 1245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR CLEARWATER...MOVING NORTHEAST
  AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICHITA...DERBY...HAYSVILLE...MULVANE...GODDARD...CLEARWATER...
  SOUTH WICHITA...EISENHOWER NATIONAL  AIRPORT...WEST WICHITA...
  MCCONNELL AIR FORCE BASE AND OAKLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3743 9766 3773 9751 3754 9715 3752 9715
      3732 9750
TIME...MOT...LOC 1745Z 216DEG 28KT 3745 9751

RITZMAN
Special weather statement, May 26, 11:50 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT THU MAY 26 2016

KSZ067-082-083-261815-
SEDGWICK KS-KINGMAN KS-RENO KS-
1250 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 115 PM CDT

* AT 1248 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF CHENEY...MOVING
  NORTHEAST AT 60 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  HAVEN...PRETTY PRAIRIE...ANDALE...YODER...MURDOCK...WATERLOO...
  CHENEY LAKE AND MT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3757 9791 3763 9810 3802 9792 3777 9757
TIME...MOT...LOC 1748Z 224DEG 52KT 3769 9791

RITZMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

61 hail, 9 flood, 8 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Hail, Sumner

When
May 26, 11:59 AM CST
Where
Sumner County, 4.1 mi ENE of Caldwell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -97.530

Hail, Reno

When
May 26, 12:34 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
0.88 in hail
Reported by
Public
Coordinates
38.070, -97.910

Hail, Harvey

When
May 26, 12:35 PM CST
Where
Harvey County, 0.69 mi N of Hesston
Measured
1 in hail
Reported by
Public
Coordinates
38.140, -97.430

Hail, Sedgwick

When
May 26, 12:35 PM CST
Where
Sedgwick County, 0.88 mi SE of Kechi
Measured
0.75 in hail
Reported by
Public
Coordinates
37.790, -97.270

Hail, Sedgwick

When
May 26, 12:36 PM CST
Where
Sedgwick County, 5.11 mi SSE of Derby
Measured
1 in hail
Reported by
Public
Coordinates
37.480, -97.240

Hail, Reno

When
May 26, 12:36 PM CST
Where
Reno County, 3.87 mi WSW of South Hutchinson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.000, -97.980

Hail, Reno

When
May 26, 12:40 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
1 in hail
Reported by
Public
Coordinates
38.070, -97.910

Hail, Butler

When
May 26, 12:47 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
37.690, -97.140

Hail, Butler

When
May 26, 12:55 PM CST
Where
Butler County, 2.14 mi SSW of Andover
Measured
1.5 in hail
Reported by
Public
Coordinates
37.690, -97.140

Hail, Harvey

When
May 26, 1:53 PM CST
Where
Harvey County, Sedgwick
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -97.430

Hail, Harvey

When
May 26, 2:10 PM CST
Where
Harvey County, 1.76 mi NE of Newton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.260

Thunderstorm Wind, Russell

When
May 26, 2:31 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Hail, McPherson

When
May 26, 3:13 PM CST
Where
McPherson County, 1.76 mi NW of Moundridge
Measured
1 in hail
Reported by
Public
Coordinates
38.220, -97.540

Hail, McPherson

When
May 26, 3:26 PM CST
Where
McPherson County, 2.97 mi NNE of Elyria
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.320, -97.600

Hail, McPherson

When
May 26, 3:32 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Hail, McPherson

When
May 26, 3:33 PM CST
Where
McPherson County, 0.54 mi W of Galva
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.380, -97.540

Hail, Saline

When
May 26, 3:45 PM CST
Where
Saline County, 3.03 mi WSW of Assaria
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -97.650

Report via facebook near Assaria.

Hail, Saline

When
May 26, 3:53 PM CST
Where
Saline County, Bridgeport
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.630, -97.600

Hail, Saline

When
May 26, 3:53 PM CST
Where
Saline County, 1.62 mi E of (Sln)salina Muni Arp
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.800, -97.620

Hail, Sedgwick

When
May 26, 3:54 PM CST
Where
Sedgwick County, 3.06 mi ENE of Valley Center
Measured
1 in hail
Reported by
Public
Coordinates
37.850, -97.320

Hail, Sedgwick

When
May 26, 3:57 PM CST
Where
Sedgwick County, 3.06 mi ESE of Eastborough
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.680, -97.200

Hail, Harvey

When
May 26, 4:04 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.040, -97.340

Hail, Harvey

When
May 26, 4:05 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
1.75 in hail
Reported by
Public
Coordinates
38.040, -97.340

Hail, Harvey

When
May 26, 4:08 PM CST
Where
Harvey County, 0.88 mi SE of Newton
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
38.040, -97.340

Reported at the Greenwood cemetery.

Hail, Marion

When
May 26, 4:15 PM CST
Where
Marion County, 4.18 mi N of Durham
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.540, -97.230

Hail, Harvey

When
May 26, 4:21 PM CST
Where
Harvey County, 2.14 mi SSE of Newton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.020, -97.340

At mile marker 28 on interstate 135.

Hail, McPherson

When
May 26, 4:25 PM CST
Where
McPherson County, 6.14 mi NE of Windom
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -97.830

Hail, Marion

When
May 26, 4:35 PM CST
Where
Marion County, 0.54 mi E of Ramona
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.600, -97.060

Via Twitter in Ramona.

Hail, McPherson

When
May 26, 5:00 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.660

On the north side of McPherson.

Hail, Kingman

When
May 26, 5:04 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.650, -98.110

Hail, McPherson

When
May 26, 6:26 PM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -97.660

Hail, Marion

When
May 26, 6:43 PM CST
Where
Marion County, 4.84 mi S of Hillsboro
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
38.280, -97.200

Hail, Barton

When
May 26, 7:13 PM CST
Where
Barton County, 0.54 mi W of Olmitz
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.520, -98.940

Hail, Ellsworth

When
May 26, 7:14 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.740, -98.230

Hail, Lincoln

When
May 26, 7:26 PM CST
Where
Lincoln County, 5.29 mi SSW of Ash Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.100, -98.390

Thunderstorm Wind, Barton

When
May 26, 7:30 PM CST
Where
Barton County, 1.38 mi S of Ellinwood
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.330, -98.580

Reported by Law Enforcement.

Hail, Rice

When
May 26, 8:24 PM CST
Where
Rice County, Geneseo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.520, -98.150

Thunderstorm Wind, Rice

When
May 26, 8:24 PM CST
Where
Rice County, Geneseo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.520, -98.150

Quarter sized hail was also reported.

Thunderstorm Wind, McPherson

When
May 26, 8:53 PM CST
Where
McPherson County, Marquette
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.550, -97.830

Pea sized hail was also reported.

Flash Flood, Chase

When
May 26, 9:03 PM CST to May 27, 5:16 AM CST
Where
Chase County, 2.14 mi SSW of Bazaar to 3.93 mi NNE of Matfield Green
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.240, -96.540

Water was completely over highway 177 2 miles south of Bazaar.

Hail, McPherson

When
May 26, 9:06 PM CST
Where
McPherson County, Marquette
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.550, -97.830

Thunderstorm Wind, Kingman

When
May 26, 9:36 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.650, -98.110

A 24 inch tree was uprooted and several other trees with near 2 foot diameter were down in town.

Flood, McPherson

When
May 26, 9:38 PM CST to May 28, 5:11 AM CST
Where
McPherson County, 3.44 mi NNW of Marquette to 3.38 mi WSW of Inman
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.592, -97.864

Several county roads were closed due to water being 2 to 3 feet deep.

Flood, Saline

When
May 26, 11:27 PM CST to May 28, 5:11 AM CST
Where
Saline County, 1.48 mi WNW of Glendale to 5.6 mi WSW of Falun
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.909, -97.895

High water caused many county roads to become flooded and closed.

Flood, Harvey

When
May 27, 1:55 AM CST to May 28, 8:17 AM CST
Where
Harvey County, 8.07 mi NNE of Burrton to 8.67 mi SW of Halstead
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.130, -97.620

Water was covering many county roads making them impassable.

Flood, Marion

When
May 27, 5:21 AM CST to May 29, 4:51 AM CST
Where
Marion County, 6.69 mi NNW of Durham to 1.15 mi NNE of Goessel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.566, -97.276

Several roads were closed across the county due to high water.

Flood, Rice

When
May 27, 5:35 AM CST to May 30, 7:53 AM CST
Where
Rice County, 1.24 mi SSE of Bushton to 7.79 mi SSW of Raymond
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.503, -98.392

A considerable number of roads were closed due to water over them. Many of them due to Cow Creek flooding.

Flood, Reno

When
May 27, 6:00 AM CST to May 30, 7:52 AM CST
Where
Reno County, 12.41 mi N of Sylvia to 1.46 mi S of Turon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.148, -98.455

Several roads across the county were flooded. The worst were along Cow Creek in the northern sections of the county.

Flood, Lincoln

When
May 27, 6:01 AM CST to May 28, 4:00 AM CST
Where
Lincoln County, 4.09 mi WNW of Ash Grove to 8.54 mi ENE of Barnard
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.192, -98.421

Several roads were closed across the county. More numerous near Salt Creek around Barnard.

Flood, Chase

When
May 27, 6:03 AM CST to May 28, 7:59 AM CST
Where
Chase County, 9.85 mi NW of Elmdale to 8.59 mi WSW of Wonsevu
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.488, -96.732

Several roads in the southern half of the county were flooded and impassable.

Hail, Sumner

When
May 27, 1:55 PM CST
Where
Sumner County, 0.88 mi NW of Caldwell
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.040, -97.610

Hail covering the ground in Caldwell.

Hail, Harper

When
May 27, 2:02 PM CST
Where
Harper County, 1.38 mi S of Freeport
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.180, -97.850

Hail, Sedgwick

When
May 27, 2:20 PM CST
Where
Sedgwick County, 1.78 mi ESE of Goddard
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -97.550

Hail, Sedgwick

When
May 27, 2:22 PM CST
Where
Sedgwick County, 4.59 mi ENE of Goddard
Measured
0.88 in hail
Reported by
Public
Coordinates
37.690, -97.500

Near 135th and Central Avenue.

Hail, Sedgwick

When
May 27, 2:32 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.870, -97.660

Hail, Sedgwick

When
May 27, 2:39 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.870, -97.660

Hail, Sedgwick

When
May 27, 2:42 PM CST
Where
Sedgwick County, 0.55 mi E of Mt Hope
Measured
2.75 in hail
Reported by
COOP Observer
Coordinates
37.870, -97.660

Hail, Harvey

When
May 27, 3:00 PM CST
Where
Harvey County, 2.58 mi ESE of Newton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.030, -97.240

Hail, Cowley

When
May 27, 3:02 PM CST
Where
Cowley County, 7.78 mi SSW of Udall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -97.150

Hail, Cowley

When
May 27, 3:13 PM CST
Where
Cowley County, 1.3 mi WNW of Udall
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.140

Hail, Cowley

When
May 27, 3:22 PM CST
Where
Cowley County, 1.3 mi ENE of Udall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.100

Hail, Cowley

When
May 27, 3:29 PM CST
Where
Cowley County, 3.37 mi ENE of Udall
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.390, -97.060

Hail, Cowley

When
May 27, 3:36 PM CST
Where
Cowley County, 1.78 mi WNW of Rock
Measured
1 in hail
Reported by
Public
Coordinates
37.460, -97.030

Hail, Cowley

When
May 27, 3:37 PM CST
Where
Cowley County, 0.55 mi W of Rock
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
37.450, -97.010

Hail, Butler

When
May 27, 3:47 PM CST
Where
Butler County, 0.55 mi E of Douglass
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.520, -97.010

Flood, Sedgwick

When
May 27, 3:48 PM CST to May 28, 8:56 AM CST
Where
Sedgwick County, 1.63 mi NNE of Colwich to 1.99 mi NW of Clearwater
Cause
Heavy Rain
Deaths
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.801, -97.517

Multiple reports of 3 to 6 inches of water over the roads. The usual flood locations remained under water for a considerable amount of time.

Hail, Cowley

When
May 27, 4:01 PM CST
Where
Cowley County, 0.55 mi W of Rock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.450, -97.010

Hail, Butler

When
May 27, 4:21 PM CST
Where
Butler County, 2.76 mi N of Smileyburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.560, -96.880

Fifty mph winds were also reported.

Hail, Butler

When
May 27, 4:21 PM CST
Where
Butler County, 0.69 mi S of Leon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.670, -96.780

Tornado, Butler

When
May 27, 4:26 PM CST to 4:27 PM CST
Where
Butler County, 3.03 mi SE of Haverhill
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
NWS Employee
Coordinates
37.650, -96.840

Very brief touchdown of 15 seconds over open country.

Hail, Butler

When
May 27, 4:27 PM CST
Where
Butler County, 2.59 mi WSW of Leon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.660, -96.820

Thunderstorm Wind, Butler

When
May 27, 4:27 PM CST
Where
Butler County, 0.69 mi S of Leon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -96.780

Nickel size hail was also reported.

Thunderstorm Wind, Butler

When
May 27, 4:27 PM CST
Where
Butler County, 2.29 mi WNW of Leon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -96.820

Wind gust was estimated.

Thunderstorm Wind, Butler

When
May 27, 4:31 PM CST
Where
Butler County, 0.69 mi N of Leon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.690, -96.780

Reported by a trained spotter.

Hail, Russell

When
May 27, 4:37 PM CST
Where
Russell County, 0.87 mi NE of Lucas
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.060, -98.540

Hail, Sedgwick

When
May 27, 4:39 PM CST
Where
Sedgwick County, 3.45 mi S of Cheney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -97.780

Hail, Russell

When
May 27, 6:45 PM CST
Where
Russell County, 5.54 mi NNW of Milberger
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.790, -98.970

Hail, Russell

When
May 27, 7:20 PM CST
Where
Russell County, 4.67 mi SW of Russell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.840, -98.920

Hail, Russell

When
May 27, 7:24 PM CST
Where
Russell County, 6.06 mi WNW of Milberger
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.760, -99.020

The report was courtesy KWCH Channel 12.

Hail, Chautauqua

When
May 27, 8:20 PM CST
Where
Chautauqua County, 2.21 mi W of Niotaze
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.070, -96.060

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Sedgwick2016-05-2711MaleOutside/Open AreasIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640006, 640007, 640009, 640010, 640011, 640013, 640012, 640014, 640015, 640016, 640017, 640072, 640018, 640021, 640022, 640019, 640037, 640024, 640026, 640023, 640025, 640027, 640028, 640030, 640031, 640033, 640035, 640038, 640039, 640040, 640042, 640044, 640046, 640045, 640047, 640073, 640048, 640074, 640075, 639974, and more.